Colorado, 2023High Wind in Colorado, February 18 to 22, 2023
February 18 to 22, 2023 · NWS PUB · 11 events in 9 counties and zones
A series of low pressure centers delivered correct conditions for downslope winds across southern Colorado between February 19th through February 22nd.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of low pressure centers delivered correct conditions for downslope winds across southern Colorado between February 19th through February 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 18, 10:26 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 18, 10:26 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1026 PM MST Sat Feb 18 2023
.UPDATE...
Issued at 918 PM MST Sat Feb 18 2023
Based off of high res guidance, the high wind warning which was in
effect for parts of the southern I-25 corridor has been cancelled.
Winds will eventually pick up across this region (especially
tomorrow), but the probability of winds reaching warning criteria
over a considerable area is not likely. \/Hodanish
&&
.SHORT TERM...(This evening through Sunday)
Issued at 313 PM MST Sat Feb 18 2023
Key Messages:
1) Potential for strong/damaging winds srn I-25 corridor tonight
2) Windy and warmer on Sunday
Good deal of high level cloudiness has limited temps somewhat on the
eastern plains this afternoon, while better mixed areas near the
mountains have risen into the mid/upper 50s on the strength of gusty
west winds. Overnight, main concern is high wind potential over the
srn I-25 corridor, as mid/high level wly winds increase. Not a great
set-up for a strong mountain wave as shear profile is only briefly
neutral at best, though some gap-flow enhanced winds to 50 kts still
look possible from La Veta Pass eastward toward Aguilar and
Walsenburg through the night. HRRR gusts have been trending downward
the past few runs, so confidence in 60 mph gusts is somewhat low,
though with warning already out, will keep it in place for now.
Elsewhere, expect pockets of breezy west winds through the night,
keeping temps somewhat mild once again. A few snow showers will
reach the Continental Divide toward sunrise as upper wave
approaches, though better chances for snow will hold off until the
daytime hours on Sunday.
Winds increase area-wide on Sunday as upper wave drops through the
Rockies and mid/upper level jet remains over Colorado. Many areas
could see west winds gust in the 30 to 40 mph range by afternoon as
surface pressure falls on the plains and mixing deepens, with the
windiest spots in/near the eastern mountains. Max temps will climb
with the wind, and 40s/50s will be widespread, maybe a 60f reading
far southeast corner of the plains. Snow will become more widespread
along the Continental Divide through the day, though accums will
remain light with just an inch or 2 possible over the higher peaks
of the Sawatch/Mosquitos through the day.
.LONG TERM...(Sunday night through Saturday)
Issued at 313 PM MST Sat Feb 18 2023
Key Messages:
1) Potential for damaging winds near Rampart Range and northern
Sangre de Cristo Mountains Sunday night into Monday.
2) Heavy snow possible for eastern San Juan Mountains Tuesday
night into Wednesday.
3) Shallow arctic airmass for the plains possible Wednesday into
Thursday.
.Sunday night and Monday...Next trough passes to the east of the
region Sunday night. Behind the trough, northwest winds aloft will
move into the region. The atmosphere is setting up for the
potential for a mountain wave induce high wind event Sunday night
and into Monday. Subsidence will create a near mountain top
inversion with vertical shear being weak. The high resolution
models are picking up on the signal with a ribbon of higher winds
in the lee of the eastern mountains. The high resolution models
show an area of strong winds just to the lee of Pikes peaks with a
ribbon of winds,not quite as strong, extending northward into the
Rampart Range. Past experience with the high resolution models
suggest that the winds may be stronger in the lee of the Rampart
Range. Another area which can get strong winds are in the lee of
the northern Sangre de Cristo Mountains on the western edge of the
Wet Mountain Valley. Will maintain the high wind watch for this
time as would want to see another run or two to get the finer
details. Further south, high resolution models also suggest some
strong winds in the lee of the southern Sangre de Cristo Mountains
and southern slopes of the Spanish Peaks. Past experience
indicates that these areas do not get high winds with northwest
flow. In addition, the higher winds stay in the mountain zones
which have higher wind highlight criteria. Decided not to add them
to the watch at this time. Otherwise it will be a mild day with
windy conditions over and near the mountains.
.Tuesday through Thursday...Trough moves onshore over the Pacific
Northwest on Tuesday and moves into the Great Basin Wednesday
before lifting northeast across Colorado. Moist southwest flow
will impinge on the mountains Tuesday night and continues into
Wednesday night. The Continental Divide region looks to get
another round of significant snowfall with the heaviest snow over
the eastern San Juans. Very preliminary snowfall estimates are 1-2
feet for the eastern san Juans with around half the amount for
the remainder of the Continental Divide region. Further east, the
plains and eastern mountains will be near the southern boundary of
a shallow arctic airmass. Tricky temperature forecast for
Wednesday and Thursday depending on how far south the arctic air
reaches. Did not adjust the NBM temperatures which keeps the core
of the colder air further north. With southwest winds aloft, the
deeper arctic air would tend to stay further north and increased
solar radiation may modify the airmass. However, arctic air has a
tendency to move further south than what the models anticipate.
.Friday and Saturday...Another trough will move across the region
during this period with the best orographics over the eastern San
Juan Mountains. Arctic air on the plains moves to the east with a
warming trend. --PGW--
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1024 PM MST Sat Feb 18 2023
The main concern will be gusty west winds at all 3 taf sites
during the next 24 hours. Winds will pick up during the early
morning hours and will gradually increase through the morning into
the early afternoon. Winds will be strongest during the mid
afternoon and will only decrease somewhat tomorrow evening.
Otherwise expect VFR conditions during the next 24 hours at KCOS,
KPUB and KALS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday afternoon through Monday morning for
COZ072-073-081-082.
&&
UPDATE...HODANISH
SHORT TERM...PETERSEN
LONG TERM...PGW
AVIATION...HODANISH
Hazardous weather outlook, Feb 18, 5:01 AM MST, 18 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
501 AM MST Sat Feb 18 2023
COZ058>089-093>099-191215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
501 AM MST Sat Feb 18 2023
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Strong to severe wind and wind gusts are expected across parts of
the southern Sangre de Cristo Mountains and southern I25 corridor
tonight and into Sunday morning. Winds could gust well into the 60
mph range and possibly cause damage and make driving difficult,
especially on north/south orientated roads.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
High winds along the southern I-25 corridor will decrease through
the morning. Snow will spread into the Continental Divide on
Sunday with 1 to 3 inches possible across the higher elevations of
the Sawatch and Mosquito ranges. Areas of blowing and drifting
snow can be expected across the higher areas and passes.
The potential for damaging wind gusts will increase again Sunday
night through Monday morning across the eastern slopes of the
southeast mountains. The greatest risk areas will be across Pikes
Peak, Teller county and the Rampart Range as well as the northern
Sangre De Cristo mountains. However there is some potential for
damaging gusts to spread into the adjacent lower elevations such
as the Air Force Academy area, the western sides of the Wet
mountain valley, as well as the southern Sangres and southern
I-25 corridor. Gusts to 75 mph or greater will be possible for the
mountain areas with gusts to around 60 to 65 mph spreading into
the adjacent lower elevations. Please continue to monitor the
latest forecasts for updates.
Another storm system will take shape across the western U.S. by
the middle of next week spreading snow into the Continental Divide
Tuesday night through Wednesday. Moderate to heavy accumulations
will be possible. Arctic air will drop through the northern U.S.
with the potential for some of this cold air to spill into
southern Colorado Wednesday night into Thursday. This could bring
some some light snow to the region along with another brief cool
down.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.
SIMCOE/31
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- February 18, 11:58 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Wind gust of 58 mph reported.
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- February 19, 5:51 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Mesonet reported 63 mph wind gust.
High Wind, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 19, 8:34 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- February 20, 2:04 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Central Chaffee County Below 9000 Ft
- When
- February 20, 4:15 AM MST
- Where
- Central Chaffee County Below 9000 Ft forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Wind gust of 75 mph measured.
High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- February 20, 3:35 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- February 21, 2:08 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- February 21, 2:08 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Wind gust of 87 mph measured.
High Wind, Eastern San Juan Mountains Above 10000 Ft
- When
- February 22, 11:30 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Wind gust of 96 mph measured.
High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- February 22, 12:30 PM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
High Wind, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 22, 2:35 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Measured
- 85 kt (98 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Measured wind gust of 98 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Montana, February 18 to 22, 20236 injured · 68 kt wind · 34 events
- Frost and Freeze in California, February 18, 20238 events
- High Wind in Wyoming, February 18, 202366 kt wind · 2 events
- High Wind in New Mexico, February 18, 202364 kt wind · 2 events
- Flash Flood in Hawaii, February 18 to 19, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083661, 1083662, 1083660, 1083663, 1083669, 1083665, 1083667, 1083670, 1083671, 1083664, 1083673.